Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 18, 1997, 10:35 AM CST for Pulaski County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1997, 10:35 AM CST (16:35 UTC)
- Expired
- Mar 18, 1997, 11:10 AM CST
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Pulaski County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 181637 RRA SVRSGF MOC169-181710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1035 AM CST TUE MAR 18 1997 * SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY - CENTRAL MISSOURI * UNTIL 1110 AM CST * SOME AREAS AFFECTED SOUTHERN AREAS OF FT LEONARD WOOD THROUGH 1045 AM BIG PINEY AREA OF SOUTHERN PULASKI COUNTY THROUGH 1045 AM * AT 1035 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED SOUTHERN PULASKI COUNTY...ABOUT 10 MILES SOUTH OF WAYNESVILLE AND WAS MOVING EAST-NORTHEAST AT 30 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. ALBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:22 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 18, 9:22 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 919 AM CST TUE MAR 18 1997 KSGF 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS BEHIND THE SURFACE FRONT. THIS ACTIVITY HAS BEEN INCREASING IN COVERAGE AND INTENSITY SINCE 12Z. PRIMARY REASON FOR THIS DEVELOPMENT IS LEFT FRONT REGION OF H3 JET AS SHOWN ON 12Z UPPER AIR FILES AND 12Z/14Z PROFILERS...ALTHOUGH FEATURE IS WEAK. ATTM...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST NORTHEAST INTO THE LAKE OF THE OZARKS REGION...WITH THE STRONGER STORMS PRODUCING SMALL HAIL. COULD SEE A FEW STORMS PRODUCE 3/4 INCH HAIL... MAINLY NORTHWEST OF A SPRINGFIELD TO SALEM LINE. WILL UPDATE THE ZONES ACROSS THE LAKE OF THE OZARKS TO INCLUDE THUNDERSTORMS. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:14 PM CST | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| Mar 18, 2:19 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.